Michigan, 2025

Heavy Snow in Michigan, February 8 to 9, 2025

February 8 to 9, 2025 · NWS DTX · 1 event in 1 county or zone

Low pressure tracked through northern Ohio and produced mostly light snow (under 4 inches) over the majority of southeast Michigan. However, northeast winds off Lake Huron lead to some enhancement over Huron County, where 5 to 8 inches of snow fell in a 12-15 hour period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Low pressure tracked through northern Ohio and produced mostly light snow (under 4 inches) over the majority of southeast Michigan. However, northeast winds off Lake Huron lead to some enhancement over Huron County, where 5 to 8 inches of snow fell in a 12-15 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 8, 12:55 PM EST, 50 minutes earlier. Its key messages:

  • Accumulating snow moves in this afternoon and evening with 3 to 5 inches expected across northern Midland, Bay, and Huron Counties where a Winter Weather Advisory is in effect.
  • Afternoon and evening snowfall of up to 2 inches in the Metro Detroit to Ohio border region. Snow may mix with light freezing rain or sleet.
  • A mid-winter pattern will hold high temps mainly in the upper 20s to low 30s and low temps in the teens through early next week.
  • Additional chances for snow Tuesday and Thursday.
Area forecast discussion, Feb 8, 12:55 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1255 PM EST Sat Feb 8 2025

.KEY MESSAGES...

- Accumulating snow moves in this afternoon and evening with 3 to 5
inches expected across northern Midland, Bay, and Huron Counties
where a Winter Weather Advisory is in effect.

- Afternoon and evening snowfall of up to 2 inches in the Metro
Detroit to Ohio border region. Snow may mix with light freezing rain
or sleet.

- A mid-winter pattern will hold high temps mainly in the upper 20s
to low 30s and low temps in the teens through early next week.

- Additional chances for snow Tuesday and Thursday.

&&

.AVIATION...

Two separate winter weather systems have influence on aviation
conditions across the Great Lakes today and tonight. The first
produces a band of snow affecting the MBS area, the second clusters
of snow showers affecting the DTW area up to PTK. FNT is grazed by
both systems through the period. These trends mainly affect
associated IFR visibility restrictions dropping into LIFR during the
late afternoon/early evening event peak. MVFR ceiling also fills the
area in and around the surface trough between systems possibly
dropping to IFR at times this evening after the snow ends and while
freezing drizzle and fog become a greater component of conditions.
Easterly boundary layer wind shifts NW toward midnight which
introduces some cloud breaks but MVFR ceiling is projected to hold
through Sunday morning.

For DTW... Refinements on precipitation type continue on the area of
mixed snow and rain from central into northern IN at forecast
issuance. This activity is projected to develop toward the DTW area
this afternoon with primarily snow showers the result. The showery
character also suggests a mix of snow pellets is possible with
patchy freezing drizzle/rain in between pockets of heavier activity.
Fog is in the forecast as a proxy for freezing drizzle until
additional observational evidence occurs. Snow accumulation around 2
inches is most probable and icing potential remains low.

DTW THRESHOLD PROBABILITIES...

* High for a snow/snow pellet mix this afternoon/evening. Low to
  moderate for intervals of freezing drizzle/rain this afternoon and
  this evening.

* High for ceiling 5000 feet or less.

&&

.PREV DISCUSSION...
Issued at 1045 AM EST Sat Feb 8 2025

UPDATE...

Strong westerlies aloft with a well defined jet impulse is now
beginning its advance across the Great Lakes region. The best jet
level forcing will be positioned over Southeast Lower Michigan during
the hours surrounding sunset. The confluent forcing is supporting an
elevated frontogenetic response across West-central Lower Michigan
and points westward. The associated snow field will continue to slip
mainly to the east across the Saginaw Bay region and Thumb - later
this afternoon and evening. No changes to the going forecast across
these regions as this forcing has been the most predictable with the
system.

Farther south, still a reasonable degree of uncertainty as to how
the progression will play out. The depth of the cold stable dome over
Southern Lower Michigan will remain rather steady - which will serve
to resist some of the modest moisture advection witnessed upstream
over portions of Illinois. Expecting more of a light precipitation
shield with embedded showers to be the character. A further
complication is the aggressive drying at mid-levels noted on the
GOES WV imagery just upstream. Plenty of NWP solution support for
occasionally stripping out the moisture in the ice nucleation layer -
leaving a sounding predominantly filled with super-cooled water.
Hence, have introduced the prospects for some freezing rain / ice
pellets during the primary precipitation window. Snowfall amounts
are definitely tenuous - especially if the precipitation coverage is
challenged by the amount of work required to climb the steep
isentropic surface planted across the area.

PREV DISCUSSION...
Issued at 358 AM EST Sat Feb 8 2025

DISCUSSION...

Low amplitude ridging aloft is responsible for the high pressure in
place across the Great Lakes early this morning. Arctic air holds
temperatures in the upper teens and lower 20s this morning, setting
the stage for the next round of snowfall this afternoon and evening.
A Pacific wave tracking in from the upper Midwest induces rapid
acceleration of the zonal jet streak over the central Plains this
morning. Jet exit region dynamics then spread over lower MI through
the course of the day, exciting an fgen response along the elevated
front in place. Light snow may start as early as late morning but
the best overlap of fgen and omega within a relatively deep DGZ
centered on 700mb is forecast to occur across Mid Michigan from mid
afternoon to early evening.

Some lower static stability above this layer may facilitate a
contraction in mesoscale forcing to produce a localized moderate
snow band. If this occurs, models produce upwards of 0.30 inches of
QPF which favors 5+ inches of snow. In light of latest guidance and
overall trends over the past 24 hours favoring farther north
placement of the QPF axis and lower QPF overall, thinking this
outcome is unlikely and did trim back snow amounts for much of the
Tri-Cities and Thumb. Did however leave room for 3 to 5 inches
across northern portions of Midland, Bay, and Huron Counties with
respect for expected SLRs above 12:1 climo. This prompts a Winter
Weather Advisory for these areas with still a non-zero probability
to see locally higher amounts should the band develop farther south
than 00z guidance suggests. There is also the potential for some
lake enhancement invof Port Austin/Port Hope tonight as convergent
flow over Lake Huron eventually shifts southward.

Farther south, snow development hinges on whether moisture on the
northern flank of Ohio Valley low pressure is able to overcome the
resident sfc-750mb dry layer. Trends over the past 24 hours lend
increasing confidence for this to occur, with snow likely to lift
north of the MI/OH stateline and toward Metro Detroit during the
late afternoon and evening as fgen along the 800mb front pivots
overhead. Did adjust the snow forecast upward across Metro Detroit
and south to a general 0.5 to 2 inch range. Trends in guidance bear
monitoring this morning as the snow may have a convective component
suggesting potential for a quick burst. If this occurs, localized
totals in excess of 2 inches would be possible within a relatively
short time period. Also of note for this area is the potential for
pockets of freezing drizzle as models struggle maintaining ice
nuclei at times, especially during the evening as seeding potential
via upper jet forcing wanes.

In between this area and the snow in the north, the I-69 to M-59
corridor will be positioned within a local minima in forcing which
prolongs the presence of dry air this afternoon - this holds snow
mainly around 1 inch through tonight. The steadiest snow will shift
out of the area late this evening and low temps are forecast to
settle to within a few degrees of 20F overnight.

There is a chance for lingering light snow in the Thumb into early
Sunday morning, otherwise just flurries are anticipated across the
area on Sunday as renewed arctic air settles into the area. High
pressure eases in from the Midwest through the day promoting benign
conditions with light winds that continue through Monday. A
shortwave passes across southern Ontario Tuesday morning with its
surface reflection tracking to our north but sending a cold front
across the region. This presents the next chance of light snow. The
next target for a stronger system remains in the Wednesday night to
Thursday time frame when a deep trough digs across the Plains and
sends a surface low up the Ohio Valley.

MARINE...

Influence of high pressure quickly wanes this morning as it departs
to the Northeastern US with low pressure lifting through the Ohio
Valley to take its place. This system brings widespread snow and a
steady wind shift from SE this afternoon to NE by evening and
eventually NW by late tonight. Strongest winds develop in the NW
flow as colder air is once again drawn south over the central Great
Lakes. Expectation is still for a weak enough low/enough detachment
from the low center to not support much more than 20kt gusts late
Saturday night through daytime Sunday, focused over the northern
third of Lake Huron. Another area of high pressure then works across
the southern Great Lakes late Sunday-Monday bringing quieter weather
and weaker NW turning WSW winds.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Winter Weather Advisory until midnight EST tonight for MIZ047>049.

Lake Huron...None.

Lake St Clair...None.

Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
UPDATE.......Mann
DISCUSSION...TF
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 8, 4:03 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
403 AM EST Sat Feb 8 2025

MIZ047>049-090915-
Midland-Bay-Huron-
403 AM EST Sat Feb 8 2025

This hazardous weather outlook is for northern Midland, Bay, and
Huron Counties.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect this afternoon into tonight.
Refer to the advisory and forecast for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, but snowfall
reports are appreciated.

MIZ053>055-060>063-068>070-075-076-082-083-090915-
Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
403 AM EST Sat Feb 8 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Light snow will develop over the area this afternoon and evening with
totals up to 2 inches possibly leading to slick roads into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, but snowfall
reports are appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
403 AM EST Sat Feb 8 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Feb 8, 1:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
138 PM EST Sat Feb 8 2025

MIZ047>049-082145-
Midland-Bay-Huron-
Including the cities of Midland, Bay City, and Bad Axe
138 PM EST Sat Feb 8 2025

...SNOW INCREASES COVERAGE AND INTENSITY THIS AFTERNOON...
...A WINTER WEATHER ADVISORY REMAINS IN EFFECT...

WEATHER...

 * Snow increases coverage and intensity through mid afternoon.
   Accumulation in the 1 to 2 inch range between 2 PM and 6 PM
   north of M-20/M-25, across Saginaw Bay, and into the far
   northern portion of Huron county.

IMPACTS...

 * Accumulating snow and slick conditions on untreated roads, particularly
   on bridges, exit ramps, and overpasses.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for hazardous
   driving conditions by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Huron

When
February 8, 1:45 PM EST to February 9, 3:15 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Port Austin reported 8 inches of snow, with 6.8 inches at Harbor beach, and 6.4 inches at Bad Axe.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231377.